Side Effects of Finasteride

Q:

Dear Dr. Mohebi,

Ever since I had my hair transplant with you, I have been taking Finasteride. My hair has definitely been growing at an increased rate and I have already noticed some growth in the transplant area. However, I have started having problems maintaining an erection and I think it may be due to the Finasteride. Is it safe for me to stop taking it now or at least cut it down because it is worry me?

A:

It is great to hear from you.

If you have any side effects with Finasteride, we must stop it right away. However, keep in mind that there might be a variety of reasons that can cause erection problem in men.

I think it is safe to stop Finasteride at this point and give it a break for 2 weeks. After 2 weeks you can resume it and see whether the condition returns. If you don’t experience any problems with Finasteride after taking it the second time, you can safely continue it. If you do experience sex drive change or erection problem after resuming the medication, then we will know it is a side effect of the medication and we will completely stop it.